Managing Cancer-Related Diarrhea

CURE, Fall 2011, Volume 10, Issue 3

Cancer-related diarrhea can be cause for concern.

Diarrhea is not only quite common for cancer patients, it can also be quite dangerous. Diarrhea itself isn’t a disease. Rather, it is a set of symptoms that include loose, watery stools and sometimes abdominal pain associated with several underlying causes, including infection, stress or reaction to medicinal agents. Left untreated, it could lead to intestinal injury, dehydration and loss of important electrolytes.

Cancers that commonly set off diarrhea include a broad set of tumors that produce certain hormones, which in turn stimulate the colon to secrete water. These include neuroendocrine tumors that typically originate from the gastrointestinal tract, but in rare cases diarrhea can be produced by other types of cancer. Some types of chemotherapy often cause diarrhea, especially certain drug regimens, such as those containing fluoropyrimidines (5-FU or Xeloda [capecitabine]) or Camptosar (irinotecan). Radiation to the abdomen, lumbar area, para-aortic lymph nodes or pelvis, and surgeries involving the gastrointestinal system also often cause diarrhea. Antibiotics can also alter the composition of normal bacteria in the gut, leading to infections that can cause cramping and diarrhea. Patients who’ve had surgeries that lower the production of gastric and pancreatic enzymes that digest food can experience chronic bacteria, which may cause diarrhea.

Through its Common Terminology Criteria for Adverse Events, the National Cancer Institute ranks diarrhea severity by a toxicity scale, from relatively moderate (grade 1) to life-threatening or disabling (grade 4). Grade 1 typically involves a few extra stools a day, loose and unformed. Troublesome, yes, and certainly inconvenient, but grade 4 diarrhea—with more than 10 stools a day, blood in the stool and painful cramps—can require hospitalization or even intensive care.

Certain foods and drinks can make diarrhea more likely because they can irritate the digestive system. These include milk, spicy or fatty foods, certain juices and fruits and caffeine. Doctors recommend starting with a BRAT (Bananas, Rice, Apples and white Toast) or ABC (Apples, Bananas and Cereal) diet.

Drinking clear fluids is also essential for replacing fluid lost through bowel movements. NCI recommendations include water, clear broth, some juices (cranberry and grape), decaffeinated tea and oral rehydration drinks such as Pedialyte. There is also evidence that some probiotics can help.

Certain types of cancer treatments are more likely to cause diarrhea than others, so patients and members of their medical teams should discuss the possibility that their health condition or its treatment might result in diarrhea.

For cancer patients, diarrhea is sometimes severe enough to necessitate delaying or even discontinuing treatment, and that can have serious consequences. It is important that patients call their physicians at the earliest signs of diarrhea, especially when they are taking the diarrhea-causing oral chemotherapy Xeloda, since instructions to stop or reduce treatment may be given. When dietary changes are not sufficient to manage diarrhea, over-the-counter and prescription medications may help. These should be discussed with a medical team, but may include over-thecounter products such as Imodium (loperamide) or bismuth subsalicylate (active ingredient in Pepto- Bismol and Kaopectate); or prescription drugs such as Lomotil (diphenoxylate-atropine sulfate) or even codeine and other opioids. For some chemotherapy regimens, preventive measures are prescribed even before diarrhea develops. Patients might sometimes need to be admitted to the hospital if there is dehydration or signs of significant bowel injury and inflammation (colitis).